1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

What to eat when having hypo

Discussion in 'Ask A Question' started by Oscardog, Jan 27, 2019.

  1. Oscardog

    Oscardog Type 2 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    Hi I'm new. I have T2 and recently ended up in hospital with ketoacidosis. Recovered now and been put on insulin, I'm also on metformin and gliclacide. I've had a couple of hypos and I'd like to know what people recommend to eat to counteract the symptoms
    Many thanks
     
    • Like Like x 1
  2. Diakat

    Diakat Type 1 · Moderator
    Staff Member

    Messages:
    5,602
    Likes Received:
    4,171
    Trophy Points:
    198
    Any quick acting sugar will do so jelly babies, dextrose tabs or glucotabs. Ideally something without fat. Table sugar, honey, jam all work.
     
    • Agree Agree x 2
    • Like Like x 1
  3. hodders

    hodders Type 1 · Well-Known Member

    Messages:
    102
    Likes Received:
    56
    Trophy Points:
    88
    Hi
    This was my immediate response to reading your post. Though type 2s can get ketoacidosis it is quite rare. Have you been tested for type 1 diabetes?

    Sent from my LDN-L01 using Diabetes Forum mobile app
     
    • Agree Agree x 4
  4. Deleted Account

    Deleted Account · Guest

    Some people drink something sweet like orange juice, Lucozade or cola.
    Personally, I stick with GlucoTabs. They are easy to measure, easy to carry and don't taste as nice as jelly babies so no one steals them.
    You can get them from most pharmacies, including Boots. I buy them in bulk from eBay.
     
    • Agree Agree x 2
  5. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    2,446
    Likes Received:
    1,529
    Trophy Points:
    198
    Glad you are feeling better. Try not to over treat hypos e.g. a 100ml of something sweet plus a plain biscuit then re test to check you are responding (wash hands first if they are sticky). I tend to keep sweets or drinks I dislike around so that I know I won' t be tempted to eat it at any other times. I am assuming you do have test strips given that you are experiencing hypos.
    Also if the hypos carry on it might be worth asking your DSN or gp if you could reduce the glicazide.
     
  6. JAT1

    JAT1 Type 1 · Well-Known Member

    Messages:
    307
    Likes Received:
    223
    Trophy Points:
    103
    I have some fruit, no more than 40 carbs worth, sit quietly and wait. The effects are going in twenty minutes and gone in half an hour. I always have some cheese and fruit before I go out and I always carry some sugar in a small container with me. If the symptoms occur I can put a little sugar on my tongue until I get to real food.
     
    • Hug Hug x 1
  7. Daibell

    Daibell LADA · Master

    Messages:
    11,523
    Likes Received:
    6,999
    Trophy Points:
    298
    Hi. Yes, do ask for the two tests for T1 i.e. GAD and c-peptide as you may be T1 and not T2. BTW it's not normal to have both Gliclazide and insulin at the same time as they do the same job and may make hypos a bit more likely. Suggest to your GP/DN (tactfully of course!) that you drop the Gliclazide while on insulin. If you are having hypos then the insulin may need to be reduced and the Gliclazide stopped (after discussion with the nurse). Are you on tow insulin types or just one?
     
  8. loiphamp

    loiphamp Type 2 (in remission!) · Well-Known Member

    Messages:
    133
    Likes Received:
    542
    Trophy Points:
    133
    take a haft mug of milk
     
  9. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,202
    Likes Received:
    12,462
    Trophy Points:
    298
    The best option is the options of no fat... so the jelly babies are great or some drink from a sugary drink like lucozade... but you must not over treat..
    Being on insulin you may well need a follow up of a longer term carb such as a digestive...this depends when you injected and how much insulin you may still have on board-in your body working...
    It depends what insulin you are on.. whether it is a mixed insulin or a nasal/bolus regime....

    Milk for insulin is not the best. I have milk and sugar in it if I am 3.3 to 4.0 fora change of taste... and I do slightly warm it up too... but my hypo’s are not quick drops in bloods.. if they were dropping fast I would definitely not have milk and sugar...
     
    • Agree Agree x 1
  10. Oscardog

    Oscardog Type 2 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    Thank you all for your response. I had a rubbish Christmas, flu, ear infection, infection in toe which resulted in ulcer so I was generally unwell which all accumulated into ketoacidosis. I've now spoken to the diabetic nurse and she has reduced my insulin during the day and increased my night time dose so I shall see how I get on.
     
  11. Clementine68

    Clementine68 Type 1 · Member

    Messages:
    19
    Likes Received:
    2
    Trophy Points:
    43
    I buy the small cartons of orange or apple juice (like people buy for children's lunch boxes) they are 20g of fast acting carbs and if need be follow up with a biscuit.
     
    • Like Like x 1
    • Agree Agree x 1
  12. Chook

    Chook Type 2 · Expert

    Messages:
    5,060
    Likes Received:
    7,808
    Trophy Points:
    198
    i did the same. I haven't had many hypos but, when i did, i always carried around a small carton of orange juice with me.
     
  13. Lowcarb 2

    Lowcarb 2 Type 1.5 · Well-Known Member

    Messages:
    85
    Likes Received:
    30
    Trophy Points:
    78
    Hi in the same boat as of December l am type 2 on gliclacide metformin and now insulin, was hospitalized twice end of last year due to ketoacidosis been diagnosed two years , I find that jellybeans 3 to 5 do the job but always eat some carbs along the side of this a piece of buttered toast is good. I carry a little tub of jellybeans with me and keep them and a bottle of coke in my locker at work and in the cupboard at home. I been told at this stage i am technically type 1 1\2
     
  14. Oscardog

    Oscardog Type 2 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    Clementine68 I like the sound of this. I use my car for work so the juice cartons are brilliant they won't take up much room.
     
  15. Oscardog

    Oscardog Type 2 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    Lowcarb2 how scary is the ketoacidosis!!! Never felt so I'll in my life, thank goodness it didn't take long to reverse. I didn't realise what it was and it was only when my daughter rang for an ambulance and the paramedics came did I realise how serious it was and how close to being in a coma. I'm trying so hard now to improve my bg but it's not easy. How are you getting on?
     
  16. agwagw

    agwagw LADA · Well-Known Member

    Messages:
    65
    Likes Received:
    28
    Trophy Points:
    58
    I find 'Dextro Energy' glucose the most effective tablet. A mild hypo, one or two tabs fine, a worse one four tabs works. Chew them and let the glucose sit in your mouth for a while before swallowing - it can pass through the mucous membranes into the blood faster than through the stomach (this doesn't work with sucrose as it has to be digested first).

    Important to sit down and let them take effect (5-10mins), otherwise it is very easy to keep chomping on them because you still feel bad and dizzy - then the subsequent glucose high can be stratospheric. The dextro energy tabs come in various flavours, I find the Lemon and Tropical the most palatable. Also, if you open a pack but rarely use them be aware that they become very hard and almost impossible to chew when you need them fast!

    Lloyds chemists often have them on 'buy two get one free' offer.

    Lucozade is very effective but very easy to overdo it unless you measure the volume before drinking.

    I also keep a tube or two of GlucoGel in the car and in my bag if hiking - it works VERY fast (again, keep it in the mouth) but is expensive.
     
  17. Lynne C J

    Lynne C J Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    62
    Trophy Points:
    38
    Agree but be careful, it's easy to have too many sweets, go too high and get into a pendulum effect. Have something, wait 10 minutes then check your BG again. Only experience will help with how much to have. Good luck!
     
    • Optimistic Optimistic x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook